Thunderstorm Wind, Cimarron
- When
- June 17, 4:15 PM CST
- Where
- Cimarron County, 6.94 mi SE of Kenton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.830, -102.880
During the early evening hours of the 17th, a discrete supercell formed over the central TX Panhandle and moved towards the northeastern TX Panhandle. At the same time a complex of storms was entering the western OK Panhandle and moved east across the area and expanded southward towards the eastern combined Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the early evening hours of the 17th, a discrete supercell formed over the central TX Panhandle and moved towards the northeastern TX Panhandle. At the same time a complex of storms was entering the western OK Panhandle and moved east across the area and expanded southward towards the eastern combined Panhandles. These storms produced hail up to 3 in diameter and wind gusts upwards of 70-80 mph with some minor wind damage. Some of the largest hail sizes and strongest winds occurred with the grunt of the complex across the OK Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 1:21 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 221 PM CDT Sat Jun 17 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Sunday night) Issued at 218 PM CDT Sat Jun 17 2023 Severe thunderstorms will be possible to north and northeastern combined Panhandles. First discrete cells may be possible east of the dryline mainly impacting the eastern third of the combined Panhandles. After that, a mid to upper level shortwave trough is progged to move through the southern Plains helping to form storms across the northern to northeastern third of the combined Panhandles going into this evening. The discrete cells if they can break a small cap will fire off between 4PM and 7PM. The line of thunderstorms that is progged to move across the northern zones of the FA, as well as eastern CO and western KS, is expected to be between 7 PM and 11 PM CDT. Plenty of instability and deep layer sheer are expected to be in place allowing for the potential for all severe threats to include a tornado or two to be in play. For this afternoon, areas in the north to northwestern FA are expected to reach into the upper 70s to mid 80s. Areas further south are expected to approach the low 90s. Winds have currently been out of the southeast here at the Amarillo Airport as of this writing. This has kept much of the area under Td's in the upper 50s to lower 60s. However, much of the western to southwestern TX Panhandle is expected to see a shift in the winds to the soutwest bringing lower Td's and will tighten up a potential dryline just east of Amarillo. As long as this occurs Amarillo and areas south and west will be shutoff from any thunderstorm chances today/tonight. East of this dryline is where there will be a potential for a discrete storm or two in the late afternoon. Going into this evening, an H5 shortwave trough is expected to traverse much of the central to southern Plains. This will bring in a weak cold front from the Colorado as well. The front intersecting with the dryline will lead to concerns for possible tornadoes just like last Thu. Which some spin ups along boundary interactions may lead to some landspout formations as well. Instability and deep layer shear will also lead to a potential for hail up to 3" with these storms. CAMs suggest that the storms should be out of the combined Panhandles by 11PM tonight. After that much of the FA will be under northerly winds that are expected to become even lighter after midnight and turn back to the west. 36 && .LONG TERM ... (Monday through next Friday) Issued at 218 PM CDT Sat Jun 17 2023 The Panhandles get a much needed reprieve from rain and severe weather beginning Sunday, but unfortunately will be replaced with increasing heat through midweek. Zonal flow on Sunday will quickly give way to amplified ridging by Monday as high pressure builds over the southern Plains. Temperatures will rise near or into the 90s most days, with localized highs around 100 not unlikely Mon- Wed. Shortwave troughs could begin to make their way around the ridge and into the area as early as Tuesday, but the best chance for storms to return for parts of the area appears to be Wed-Fri with an emphasis on Thursday. Although POPs are non-mentionable Tuesday (for good reason given the low chance for precip to reach the sfc, much less enough to measure), the potential for dry thunderstorms capable of strong downburst wind gusts may need to be monitored. 12z GFS forecast soundings show moistening in the mid to upper levels atop very dry and warm low levels as a disturbance moves through. With DCAPE values potentially up to 2000 J/kg thanks to a strong inverted-V signature, strong wind gusts could try to make their way to the surface as any precip attempts to fall. This is an outside chance of occurring and could easily change moving forward, but could be something worth keeping an eye on. Wed-Fri, deterministic and ensemble guidance is in fair agreement that multiple rounds of shortwaves could impinge on ridging and provide support for convection during this time frame. Rich deep layer moisture and moderate to strong instability may be in place for parts of the area on any of these days. Although upper-level wind fields may not be as impressive as what we've been seeing recently, sufficient wind shear for organized storms may be in place as well. As of this forecast period, Thursday appears to have the best probability (30-40%) for these ingredients to come together, although the other days may emerge with increased potential as well (20-30% POPs Wed & Fri). Strength of ridging as well as concerns with capping and overlap of best ingredients will be factors to keep in mind moving forward to assess extent/location of any strong to severe storm potential. Harrel && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Sat Jun 17 2023 KDHT and KAMA are expected to stay VFR through the 18Z TAF period. Winds will be picking up out of the southwest and could be around 20 kts gusting 30 kts starting soon and lasting through 00Z Sunday for KAMA and KDHT. KGUY will have a chance to be impacted by some thunderstorms later between 00Z and 03Z Sunday. With this system bringing thunderstorms to the northeastern combined Panhandles winds will eventually shift to the north to northwest and even shift the winds for KDHT and KAMA later on closer to 06Z Sunday. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 91 61 98 / 10 0 0 0 Beaver OK 56 87 60 97 / 60 0 0 0 Boise City OK 52 87 56 93 / 30 0 0 0 Borger TX 58 93 65 101 / 20 0 0 0 Boys Ranch TX 56 92 59 98 / 0 0 0 0 Canyon TX 57 92 62 99 / 0 0 0 0 Clarendon TX 59 90 63 99 / 10 0 0 0 Dalhart TX 53 88 56 95 / 10 0 0 0 Guymon OK 54 88 57 97 / 50 0 0 0 Hereford TX 58 93 62 99 / 0 0 0 0 Lipscomb TX 56 88 62 98 / 60 0 0 0 Pampa TX 57 90 63 98 / 20 0 0 0 Shamrock TX 59 90 61 98 / 30 0 0 0 Wellington TX 61 92 63 101 / 20 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...36 LONG TERM....38 AVIATION...36
Hazardous Weather Outlook National Weather Service Amarillo TX 236 PM CDT Sat Jun 17 2023 OKZ001>003-TXZ001>020-317-180745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 236 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon and tonight across the Oklahoma Panhandle as well as the northern and eastern half of the Texas Panhandle. Some storms will likely become severe, with large hail, damaging winds, and possibly isolated tornadoes the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop Wednesday night, Thursday afternoon, Thursday night, and Friday afternoon across at least parts of the Oklahoma and Texas Panhandles. If storms develop, a few may become strong to severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening.
The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
10 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.
This tornado developed in an open field and caused no known damage. It was documented by a few storm spotters in the area.
This tornado developed just inside the Beaver-Harper county line. It caused some roof damage and tree damage to a home before crossing into Harper County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112392, 1112384, 1112387, 1112393, 1112394, 1112400, 1112395, 1182323, 1112396, 1112397, 1112398, 1112399, 1112401, 1112514, 1112402, 1112515, 1144648, 1112403.